Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2001, 3:07 PM EDT for Orange County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 3:07 PM EDT (19:07 UTC)
- Expired
- Jul 1, 2001, 3:45 PM EDT
- In force
- 38 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:35 PM EDT | Thunderstorm Wind 52 E | Montgomery, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 011908 SVROKX NYC071-011945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 307 PM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 345 PM EDT * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF OTISVILLE TO 5 MILES NORTH OF PORT JERVIS...OR FROM 12 MILES EAST OF MONTICELLO TO 5 MILES NORTH OF PORT JERVIS...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OVER OTISVILLE AT 315 PM EDT OVER MIDDLETOWN AT 330 PM EDT OVER FLORIDA...GOSHEN...MONTGOMERY...WALDEN AT 340 PM EDT 2 MILES NORTH OF CHESTER...4 MILES NORTHWEST OF GARDNERTOWN...6 MILES NORTHWEST OF MONROE...6 MILES NORTHWEST OF NEWBURGH AT 345 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY ANRD SOUTHEAST NEW YORK. LAT...LON 4182 7457 4141 7492 4128 7418 4169 7382
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT SUN JUL 1 2001 A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT INTO EARLY MONDAY. .OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338. l
In the hours before
Special weather statement, Jul 1, 11:00 AM EDT, 4 hours 7 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-012000- SPECIAL WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1100 AM EDT SUN JUL 1 2001 ...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND EVENING... THE NATIONAL WEATHER SERVICE'S STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WILL BE TRIGGERED AHEAD OF AND ALONG A STRONG COLD FRONT APPROACHING FROM THE NORTHWEST. DAMAGING WINDS AND HAIL ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE THREAT OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT WHICH IS EXPECTED AROUND 8 PM IN THE NEW YORK CITY METRO AREA AND AROUND 10 PM ACROSS THE TWIN FORKS OF LONG ISLAND. PEOPLE WITH ANY OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON OR EVENING...INCLUDING BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO THE WEATHER. THE THUNDERSTORMS WILL BE MOVING QUICKLY AND WILL GIVE LITTLE TIME TO GET TO SHORE. NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS. STAY TUNED TO NOAA WEATHER RADIO...YOUR FADVORITE MEDIA OUTLET OR VISIT THE NWS WEB SITE AT WWW.NWS.NOAA.GOV/ER/OKX FOR THE LATEST INFORMATION ON THIS UPCOMING HAZARDOUS WEATHER.
Local storm report, Jul 1, 1:15 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001
...DAMAGE REPORT FROM EARLY TODAY...
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM SOUTHAMPTON NY WIND DAMAGE
07/01/01 SUFFOLK SEVERAL LARGE TREES
KNOCKED DOWN
(TIME APPROX)The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:14 AM EDT | Severe Thunderstorm Warning | OKX | Richmond | 46 min |
| Jul 1, 1:18 AM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 42 min |
| Jul 1, 3:37 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 23 min |
| Jul 1, 3:49 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 41 min |
| Jul 1, 4:08 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 52 min |
| Jul 1, 4:26 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 34 min |
| Jul 1, 4:48 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 27 min |
| Jul 1, 5:04 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 41 min |
| Jul 1, 5:22 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.